California, 2008Flash Flooding in California, January 27, 2008
January 27, 2008 · NWS SGX · 4 events in 1 county or zone
Upper-level low pressure parked off the coast caused several periods of heavy rain and snow across the area. Very heavy snow fell in the mountains near Wrightwood during the first few days of the storm.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $360,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Upper-level low pressure parked off the coast caused several periods of heavy rain and snow across the area. Very heavy snow fell in the mountains near Wrightwood during the first few days of the storm. The storm later tapped into subtropical moisture and triggered several flash floods and debris flows in the burn areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Jan 27, 4:30 AM PST, 2 hours 30 minutes earlier.
Area forecast discussion, Jan 27, 4:30 AM PST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
430 AM PST SUN JAN 27 2008
.SYNOPSIS...RAIN AND STRONG WINDS FROM A POWERFUL WINTER STORM WILL
SPREAD ACROSS SOUTHERN CALIFORNIA TONIGHT. THE RAIN WILL CHANGE OVER
TO SHOWERS AND THUNDERSTORMS ON SUNDAY AND CONTINUE INTO MONDAY
BEFORE ENDING. SNOW LEVELS WILL LOWER SUNDAY AND HEAVY SNOW WILL
MAKE TRAVEL DIFFICULT IN THE MOUNTAINS SUNDAY EVENING. COOL WEATHER
AND INTERMITTENT SHOWERS WILL PREVAIL THROUGH THE MIDDLE OF NEXT
WEEK.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
STRONG...MOIST SW FLOW AHEAD OF THE 540 UPPER LOW WILL CONTINUE TO
BRING PERIODS OF MODERATE TO HEAVY RAIN TO THE AREA TODAY WITH AN
ADDITIONAL 1 INCH OF RAIN IN THE COASTS AND VALLEYS...AND 2 TO 3 INCHES
IN THE MOUNTAINS. OROGRAPHICS IS BEING ENHANCED BY 50 KT SW WINDS
AT 10K FEET AND STRONG 10 MB SOUTH TO NORTH GRADIENTS. THE 544
UPPER LOW CENTER WILL USHER IN A COLD POOL OF UNSTABLE AIR THIS
AFTERNOON WHICH WILL BRING A CHANCE OF THUNDERSTORMS AND WATERSPOUTS.
SNOW LEVELS WILL DROP FROM 8000 FEET THIS AM TO 5000 FT BY THIS PM
SO THE WINTER STORM WARNING LOOKS GOOD. RIVERS SHOULD BEGIN RUNNING
PRETTY HIGH BY THIS PM. THE 552 TROF LINE MOVES THROUGH LATE
TONIGHT. BUT A SHORT WAVE COMES THROUGH THE TROF TO KEEP PERIODS
OF HEAVY RAIN AND MOUNTAINS SNOW GOING INTO MONDAY MORNING. LIGHT
SHOWERS BY MON PM UNDER COOL 558 NW FLOW. COOL AND PARTLY CLOUDY
TUESDAY AND WED WITH ONSHORE FLOW. CLEAR AND WARMER THU AND FRI WITH
WEAK OFFSHORE FLOW UNDER 570 RIDGE ALOFT. SLIGHT CHANCE OF SHOWERS
NEXT WEEKEND.
&&
.AVIATION...
270930Z...MODERATE TO LIGHT RAIN OVER THE ENTIRE AREA WITH ISOLATED
HEAVY AT TIMES. BASES MOSTLY 3-4K OR HIGHER WITH LOCAL TO 2500 FT.
VSBY MOSTLY ABOVE 7SM WITH AREAS 3-5SM. AROUND 11Z EXPECT AREAS OF
HEAVY RAIN WITH BASES DOWN TO 1-2K AND VSBY AROUND 1-2SM WITH
LOCALLY ONE HALF OR LESS. AROUND 15Z EXPECT A BREAK IN THE ACTION
WITH SOME SHOWERS. THEN ABOUT 23Z COLD AIR AND A VERY UNSTABLE AIR
MASS WILL BEGIN TO MOVE OVER WITH AREAS OF HEAVY RAIN...SCATTERED
THUNDERSTORMS AND THE POTENTIAL FOR SEVERE WEATHER THROUGH THIS
AFTERNOON. SHOWERS TONIGHT THROUGH MONDAY MORNING WILL DECREASE
MONDAY AFTERNOON. EXPECT JUST PARTLY CLOUDY MONDAY NIGHT.
STRONG GUSTY SOUTHEAST TO SOUTH WINDS WILL DEVELOP AROUND 10-12Z
WITH SOUTHEAST WINDS 20-25 KT WITH GUSTS 30KT OR HIGHER AT TIMES.
AIRPORTS SUCH AS KSAN AND KSNA ARE EXPECTED TO BE AFFECTED. THE
WINDS WILL TURN SOUTHWEST LATER THIS AFTERNOON WITH WINDS STILL
AROUND 20 KT...DECREASING LATE TONIGHT.
&&
.MARINE...
270930Z...WINDS HAVE INCREASED IN THE OUTER WATERS WITH SUSTAINED
WINDS AROUND 30 KT WITH GUSTS TO NEAR 40 KT. THIS WILL CONTINUE
UNTIL ABOUT 15Z...THEN WINDS WILL DECREASE TO SMALL CRAFT ADVISORY
WINDS UNTIL EARLY MONDAY MORNING. AN UNSTABLE AIR MASS WILL MOVE
OVER TODAY AND BRING A CHANCE OF THUNDERSTORMS AND FUNNEL CLOUDS OR
WATERSPOUTS.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR APPLE AND LUCERNE
VALLEYS-ORANGE COUNTY COASTAL AREAS-RIVERSIDE COUNTY
MOUNTAINS-SAN BERNARDINO COUNTY MOUNTAINS-SAN BERNARDINO
AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SAN DIEGO
COUNTY COASTAL AREAS-SAN DIEGO COUNTY MOUNTAINS-SAN DIEGO
COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS.
WIND ADVISORY UNTIL 10 PM PST THIS EVENING FOR APPLE AND LUCERNE
VALLEYS-ORANGE COUNTY COASTAL AREAS-SAN BERNARDINO AND
RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SAN DIEGO COUNTY
COASTAL AREAS-SAN DIEGO COUNTY MOUNTAINS-SAN DIEGO COUNTY
VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS.
WINTER STORM WARNING UNTIL 10 AM PST MONDAY FOR RIVERSIDE COUNTY
MOUNTAINS-SAN BERNARDINO COUNTY MOUNTAINS.
WINTER STORM WATCH FROM THIS EVENING THROUGH MONDAY MORNING FOR
SAN DIEGO COUNTY MOUNTAINS.
PZ...SMALL CRAFT ADVISORY FROM 7 AM THIS MORNING TO 4 AM PST MONDAY
FOR COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN
BORDER AND OUT 30 NM-WATERS FROM SAN MATEO POINT TO THE
MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN
CLEMENTE ISLAND.
GALE WARNING UNTIL 7 AM PST THIS MORNING FOR COASTAL WATERS FROM
SAN MATEO POINT TO THE MEXICAN BORDER AND OUT 30 NM-WATERS
FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND.
&&
PUBLIC...MACKECHNIE
AVIATION/MARINE...WHITLOW
NWS ON THE WEB AT WEATHER.GOV/SANDIEGOHazardous weather outlook, Jan 27, 6:50 AM PST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
650 AM PST SUN JAN 27 2008
CAZ042-043-048-050-055-056-057-058-060-061-062-281200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
650 AM PST SUN JAN 27 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.
A STRONG PACIFIC LOW PRESSURE SYSTEM WILL AFFECT THE AREA TONIGHT
INTO MONDAY WITH HEAVY RAIN...GUSTY WINDS...AND MOUNTAIN SNOW.
THUNDERSTORMS WILL BE POSSIBLE TODAY. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS TODAY.
.DAY ONE... TODAY THROUGH TONIGHT.
* FLASH FLOOD WATCH REMAINS IN EFFECT FROM THROUGH THIS EVENING.
HEAVY RAIN COULD CAUSE DEBRIS FLOWS...ESPECIALLY IN THE BURN
AREAS. SEE LAXFFASGX FOR DETAILS.
* A WINTER STORM WARNING IS IN EFFECT FOR THE SAN BERNARDINO AND
RIVERSIDE COUNTY MOUNTAINS TONIGHT THROUGH MONDAY MORNING. SEE
LAXWSWSGX.
* VERY STRONG WINDS ACROSS ALL AREAS TONIGHT. SMALL CRAFT ADVISORIES
AND GALE WARNINGS ARE IN EFFECT. SEE LAXCWFSGX. WIND ADVISORY ON
LAND SEE LAXNPWSGX.
* POSSIBLE THUNDERSTORMS AND WATERSPOUTS OVER THE COASTAL WATERS.
SEE LAXMWSSGX.
.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY.
* A WINTER STORM WARNING IS IN EFFECT FOR THE SAN BERNARDINO AND
RIVERSIDE COUNTY MOUNTAINS THROUGH MONDAY MORNING. SEE LAXWSWSGX.
* A WINTER STORM WATCH IS IN EFFECT FOR THE SAN DIEGO COUNTY
MOUNTAINS FOR THROUGH MONDAY MORNING. SEE LAXWSWSGX.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS REQUESTED FOR TODAY.
JAD
Flash Flood, San Diego
- When
- January 27, 7:00 AM PST to 8:30 AM PST
- Where
- San Diego County, 2.38 mi ENE of San Pasqual to 2.44 mi ENE of San Pasqual
- Cause
- Heavy Rain / Burn Area
- Property damage
- $150,000
- Reported by
- Newspaper
- Coordinates
- 33.088, -116.910
Heavy rain triggered a debris flow in the Witch Creek Burn Area east of the San Pasqual Academy along Highway 78. The highway was completely covered in mud and had to be shut down for a couple days.
Flash Flood, San Diego
- When
- January 27, 9:00 PM PST to 9:30 PM PST
- Where
- San Diego County, 5.22 mi NNW of Rincon to 5.2 mi ESE of Pala
- Cause
- Heavy Rain / Burn Area
- Property damage
- $150,000
- Reported by
- County Official
- Coordinates
- 33.350, -116.984
A debris flow was triggered by a burst of heavy rain over the Poomacha Burn Area just north of Adams Drive on the Pauma Indian Reservation. The debris flow rushed down an unnamed creek and towards Adams Drive. Once at the bottom of the hill, the debris flow crossed Adams Drive and continued down Pauma Reservation Road all the way to Highway 76. The portion of Adams Drive from the creeks intersection to Pauma Reservation Road was completely impassible due to very deep mud deposits. This area experienced a smaller flow on November 30, 2007.
Two smaller watersheds adjacent to and directly west of this watershed also released debris flows that impacted Adams Drive. Although these flows were not as large, up to one foot of mud was deposited on the roadway.
Flash Flood, San Diego
- When
- January 27, 9:00 PM PST to 9:30 PM PST
- Where
- San Diego County, 1.1 mi WNW of Palomar Mtn to 0.35 mi NNE of Rincon
- Cause
- Heavy Rain / Burn Area
- Property damage
- $50,000
- Reported by
- County Official
- Coordinates
- 33.325, -116.898
A burst of heavy rain over the Poomacha Burn Area triggered a couple debris flows on the southern slopes of Palomar Mountain. Two culverts were completely blocked and a fairly sizeable river was observed crossing Highway 76 just west of the South Grade Road.
Flash Flood, San Diego
- When
- January 27, 10:00 PM PST to 10:30 PM PST
- Where
- San Diego County, 0.37 mi ENE of Witch Creek to 0.63 mi ENE of Witch Creek
- Cause
- Heavy Rain / Burn Area
- Property damage
- $10,000
- Reported by
- NWS Employee
- Coordinates
- 33.082, -116.714
A minor debris flow was triggered by heavy rain over the Witch Creek Burn Area near Witch Creek along Highway 78. Debris and mud that came down a nearby hillside clogged a drain and caused up to two feet of water to overtop the highway. At least one car became stuck in the mud and water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Damaging Wind in Utah, January 27 to 28, 20081 death · 27 injured · 64 kt wind · 14 events
- Flooding in Arizona, January 27 to 28, 2008$777,000 · 5 events
- Flash Flooding in Arizona, January 27 to 28, 2008$150,000 · 4 events
- High Wind in South Dakota, January 27 to 28, 2008$110,000 · 88 kt wind · 8 events
- Flash Flood and Flood in New Mexico, January 27 to 29, 2008$67,000 · 56 kt wind · 14 events
- Coastal Flood and Heavy Snow in Massachusetts, January 27 to 28, 2008$55,000 · 8 events
- Blizzard and Winter Storm in Colorado, January 27 to 29, 2008$30,000 · 19 events
- Wildfire in Oklahoma, January 27, 2008$70,000 · 1 event
- High Wind in Wyoming, January 27 to 28, 2008$22,000 · 66 kt wind · 3 events
- Winter Storm in Montana, January 27 to 29, 200817 events
- High Surf in Hawaii, January 27 to 31, 200813 events
- Blizzard and Heavy Snow in Oregon, January 27 to 28, 200871 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79672, 79670, 79671, 79895.